Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 2, NWS Amarillo, TX

June 24, 1996Potter County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 24, 1996, 7:35 PM CDT for Potter County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1996, 7:35 PM CDT (00:35 UTC)
Expired
Jun 24, 1996, 9:30 PM CDT
In force
115 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Potter County, TX

The radar

The Amarillo radar (KAMA), 25 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1996-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1996-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2348 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 250036
FFWAMA
TXC375-250230-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
735 PM CDT MON JUN 24 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
FLASH FLOOD WARNING  EFFECTIVE UNTIL  930 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...NORTHERN POTTER COUNTY
 
AT 735 PM CDT AMARILLO WEATHER SERVICE DOPPLER RADAR ESTIMATED 3 TO 4
INCHES OF RAIN HAS FELL ALONG HIGHWAY 287 BETWEEN MASTERSON AND
PUENTE.  THE THUNDERSTORM PRODUCING THIS VERY HEAVY RAINFALL WAS
DRIFTING OFF TO THE EAST AT 5 MPH WITH TORRENTIAL DOWNPOURS EXPECTED TO
CONTINUE FOR THE NEXT HOUR OVER NORTHERN POTTER COUNTY.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY
OR PAST POLICE BARRICADES. IF YOUR VEHICLE STALLS IN THE WATER...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.  RAPIDLY RISING
WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:11 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 24, 3:11 PM CDT, 4 hours 24 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT MON JUN 24 1996

CONVECTION FIRING ACRS THE TX/OK PNHDLS ATTM.  DEW POINTS ARE IN
THE UPR 50S TO MID 60S MOST AREAS WITH SFC TEMPS IN THE 90S.  THE
MODIFIED AMA 12Z SOUNDING WITH THESE FIGURES INDICATES A CAPE
AROUND 3500 J/KG...SO AMS IS SOMEWHAT UNSTABLE.  EXPECT TSTMS TO
CONTINUE INTO THE EVENING BUT BELIEVE ACTIVITY SHOULD END BEFORE
MIDNIGHT AS AMS STABILIZES AND SINCE NO SHRTWV ENERGY EXPECTED
AFT THAT POINT.  PRECIPITABLE WATER CONTENT IS ABOUT 1 INCH...
WHICH IS NOT REALLY HIGH.  HWVR...FLO ALOFT IS WEAK SO SLOW
STORMS MOVEMENT COULD RESULT IN ISOL HEAVY RAINFALL.  WILL NOT
MENTION HEAVY RAIN IN ZONE FCST AT THIS POINT SINCE IT SHOULD BE
ISOL.  WILL USE THE SHORT TERM FORECAST FOR THIS INSTEAD.

HEIGHTS WILL CONT RISE OVR THE AREA OVER THE NEXT FEW DAYS.
HWVR...LO LVL FLO REMAINS S TO SE AND SHOULD SUSTAIN DEW POINTS
IN THE 50S AND 60S.  WITH DAYTIME HEAT...AMS WILL AGAIN BECOME
UNSTABLE TUE AND WED AFTN AND EVES.  THE FLY IN THE OINTMENT THO
WILL BE INCRG CAP STRENGTH AND ANY SUBSIDENCE UNDER THE BLDG RDG.
FOR THIS REASON...WILL ONLY FCST A SLIGHT CHC OF TSTMS.

NGM H8 FCSTD TEMPS COOLER THAN ETA AND AVN.  THIS IS REFLECTED IN
THE COOLER NGM-MOS.  UNLESS SGFNT CLOUD COVER DVLPS EARLY ENUF IN
THE DAY ON TUE AND WED...BLV PERSISTENCE WILL PREVAIL AND THE
WARMER AVN GUIDANCE WILL VERIFY BETTER.

THANKS LBB/OUN/DDC FOR THE COORDINATION.

.AMA...
TX...NONE.
OK...NONE.

SP

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:35 PM CDTSevere Thunderstorm WarningAMAHartley, Moore55 min

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.